CSN Login
Members Online: 16

Finishing week 1 of treatment

marybeth65
Posts: 2
Joined: Jun 2011

Glad to read your posts and to know you are here.

This is Friday of week 1 of my husband's treatment for squamous cell carcinoma of base of tongue/tonsil. (Radiation daily and chemo on Mondays: carboplatin and Taxol). He's been terribly nauseated the last few days. We are on our 3rd drug for that...

The radiation really knocks him down every time...unfortunately, a few weeks ago the radiation oncologist told us, "he will be able to do whatever he normally does." Since that includes riding a BIG motorcycle and running his own contracting business, that is not actually turning out to be accurate. I know everyone is different, but the reality is turning out to be such a shock when compared with what the docs told us in advance.

We did attend one meeting of a SPOHNC support group several weeks ago, but it was a disaster for him because everyone told horror stories. It was like being in a group of ladies who've all had several children and there's one girl there who's pregnant for the first time and due next week...everyone's story is worse than the one before. He was really traumatized and refuses to go back.

So. I'm looking forward to the weekend with no treatments and hope he can feel okay and get a good amount of nutrition in. Thanks for reading.

Barbara53's picture
Barbara53
Posts: 659
Joined: Aug 2009

Hi Marybeth, and welcome. Y'know, you may not have been given enough info about the carbo/taxol. Starting day 3 after infusion it usually knocks people down for 3-4 days, then they slowly regain their strength, just in time for the next infusion. My mother had lots of issues with it, but she got through them. And while I don't want to scare you, the first couple of infusions aren't so bad because the effects of the chemo are cumulative, getting worse with each infusion.

On the plus side, it kicked mom's cancer and she's still here more than two years later. I think the docs always soft sell the chemo, otherwise nobody would sign up!

Perhaps you can find another support group? My mother has gone to one at a big Methodist church in her area, and it's all positive support. When she feels crummy she doesn't go because she doesn't want to discourage others.

Finally, get some Lemonheads, the old lemon hard candy. When mom was having trouble getting the metallic taste out of her mouth (from the carb/taxol), the Lemonheads saved the day by setting her taste buds straight.

Good luck, hon.

grandmafay's picture
grandmafay
Posts: 1611
Joined: Aug 2009

Just like everything else, there are good groups and not so good groups. Ours was so positive and supportive, that we made some wonderful friends. Don't give up on them if there are others around. Also, don't hesitate to ask your docs for more info. They often have information sheets that describe all the side effects. My husband didn't want to read them, but I did. Then when something happened I was able to know if it was a common effect or not. Also, our nurses were our best sources of info. Everyone is different, but they are often the same, too. One thing we were told that seemed to be pretty universal was to get lots of fluids. The roller coaster ride is just beginning for you. Just hang on tight. Fay

DrMary's picture
DrMary
Posts: 527
Joined: Nov 2010

One reason the doctors don't give an accurate picture of what will kick your butt and what won't is that it is different for everyone. Some folks (mostly smokers and hard drinkers) have little nausea; some have non-stop nausea. Some folks only feel a bit tired after radiation, while some are knocked on their backs (really active folks sometimes get hit the worst by radiation - go figure).

I know I sometimes share scary stories because I worry that folks won't be prepared for the various other side effects - we were not prepared for blood clots at all, for example. It can be tough to find the right balance between watchfulness and paranoia.

We were told to expect anything from "normal activity throughout" to "spend the last month on your back in the hospital" and planned accordingly.

Most likely, however, you will get to the end of treatment and he will start feeling better. Then you get to enter the post-treatment check-ups and such - a different kind of fun, but soon, you will realize you are over the top of the mountain and everything is easy from now on. Hang in there.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network